Sexual Health

Causes

Your body goes through many changes as you reach and pass the age of 65. Some of these changes may get in the way of your ability to enjoy sex, or to carry out sexual activity comfortably. 

The following are common causes and risk factors that increase your risk of having sexual difficulties as you get older: 

  • Medicines that reduce sexual arousal, response, or desire. These include certain antidepressants, antipsychotics, antihistamines, medicines for blood pressure, stomach ulcers, heart medicines (beta blockers), and diuretics (“water pills”). If you suspect that one or more of your medications may be affecting your sexual arousal, please consult your heathcare provider or pharmacist. They will be able to identify the associated medication(s) and make appropriate changes.
  • Lower natural levels of hormones.  These include testosterone and estrogen, as well as other important hormones.
  • Medical conditions that make sexual activity difficult, tiring, or painful.  These especially include arthritis, urinary tract infections, incontinence, prolapse of the uterus, endometriosis, vaginal infections, cystitis (urethral infections), or heart or lung diseases.
  • Circulatory (blood vessel) diseases, including atherosclerosis, high blood pressure, high cholesterol, or diabetes.  These diseases increase the risk of erectile dysfunction.
  • Prostate surgery or radiation.
  • Pain.
  • Smoking, which increases the risk of erectile dysfunction.
  • Alcoholism.
  • Nerve diseases or conditions (such as a spinal cord injury from a “slipped” or herniated disc, Parkinson’s disease, multiple sclerosis, or stroke).
  • Anxiety about body image and desirability.
  • Relationship problems.
  • Other psychological problems. These can include problems such as performance anxiety (when someone's feelings of nervousness prevent them from engaging in sexual activity, getting an erection, etc.).  Other problems include worrying about a heart attack or worrying about being “undesirable” after procedure such as a mastectomy (breast removal for breast cancer).
If you are experiencing difficulties in your sex life after beginning a new medication, tell your healthcare provider.

Last Updated September 2020